Alert archive / Mississippi / Flash Flood Warnings in 2008
Flash Flood Warning 73, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at Aug 12, 2008, 5:46 AM CDT for 6 counties in Mississippi. It was in force for 4 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 12, 2008, 5:46 AM CDT (10:46 UTC)
- Expired
- Aug 12, 2008, 9:45 AM CDT
- In force
- 4 hr
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Holmes County, MS, Humphreys County, MS, Issaquena County, MS, Sharkey County, MS, Washington County, MS, Yazoo County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 120 km from the middle of the area, began a volume at 10:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 12, 6:45 AM CDT | FLASH FLOOD | Mayersville, MS | WATER IN A HOUSE IN MAYERSVILLE...PUMPING UNDERWAY TO REMOVE WATER...REPORTED BY ISSAQUENA SO |
| Aug 12, 8:00 AM CDT | FLASH FLOOD | Yazoo City, MS | A PORTION OF GRADY AVE IS STARTING TO FLOOD AND A PARKING LOT IN TOWN IS UNDER WATER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 59 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 10.8 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 812 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 676 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KJAN 121046
FFWJAN
MSC051-053-055-125-151-163-121445-
/O.NEW.KJAN.FF.W.0073.080812T1046Z-080812T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
546 AM CDT TUE AUG 12 2008
THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
HOLMES COUNTY IN CENTRAL MISSISSIPPI...
THIS INCLUDES THE CITIES OF...THORNTON...DURANT...
HUMPHREYS COUNTY IN CENTRAL MISSISSIPPI...
THIS INCLUDES THE CITY OF BELZONI...
YAZOO COUNTY IN CENTRAL MISSISSIPPI...
THIS INCLUDES THE CITY OF YAZOO CITY...
WASHINGTON COUNTY IN NORTHWEST MISSISSIPPI...
THIS INCLUDES THE CITIES OF...AVON...HOLLANDALE...
ISSAQUENA COUNTY IN WEST CENTRAL MISSISSIPPI...
SHARKEY COUNTY IN WEST CENTRAL MISSISSIPPI...
THIS INCLUDES THE CITY OF ROLLING FORK...
* UNTIL 945 AM CDT
* AT 544 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
THUNDERSTORMS WITH VERY HEAVY RAIN MOVING REPEATEDLY EAST ACROSS
THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WAYSIDE...
MURPHY...DARLOVE...ESTILL...GLEN ALLAN...MIDNIGHT...COXBURG...
HOWARD...TOLARVILLE...BROZVILLE...FRANKLIN...BOWLING GREEN...
MCMILLAN...DELTA CITY...NITTA YUMA...PANTHER BURN...GRACE...
TCHULA...LEXINGTON AND ISOLA
ADDITIONAL RAINFALL AMOUNTS OF TWO TO THREE INCHES ARE LIKELY IN THE
WARNED AREA THIS MORNING. SUCH HEAVY RAINFALL WOULD RESULT IN FLASH
FLOODING.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
LAT...LON 3333 9076 3328 9076 3331 9054 3321 8975
3274 9005 3267 9019 3266 9114 3272 9106
3277 9116 3297 9108 3298 9109 3291 9115
3290 9116 3290 9118 3307 9112 3315 9119
3313 9111 3327 9104 3327 9112 3337 9112
$$
EEC1 follow-up statement
000
WGUS74 KJAN 121339
FFSJAN
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
839 AM CDT TUE AUG 12 2008
MSC051-053-055-125-151-163-121445-
/O.CON.KJAN.FF.W.0073.000000T0000Z-080812T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON MS-HOLMES MS-HUMPHREYS MS-SHARKEY MS-ISSAQUENA MS-YAZOO MS-
839 AM CDT TUE AUG 12 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 AM CDT FOR
YAZOO...ISSAQUENA...SHARKEY...HUMPHREYS...HOLMES AND WASHINGTON
COUNTIES...
AT 833 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGIST CONTINUED TO
INDICATE A LARGE AREA OF HEAVY RAIN OVER THE WARNED AREA.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WAYSIDE...
MURPHY...DARLOVE...ESTILL...AVON...MIDNIGHT...THORNTON...HOWARD...
TOLARVILLE...BROZVILLE...FRANKLIN...BOWLING GREEN...MCMILLAN...DELTA
CITY...PANTHER BURN...TCHULA...LEXINGTON...ISOLA...HOLLANDALE...
DURANT AND BELZONI
SINCE 4 AM...3 TO 5 INCHES OF RAIN HAS FALLEN ACROSS PORTIONS OF THE
WARNED AREA. A FEW AREAS HAVE EXPERIENCED SOME FLOODED
ROADS...MAINLY ACROSS ISSAQUENA AND YAZOO COUNTIES. HEAVY RAIN IS
EXPECTED TO CONTINUE THROUGH MID MORNING AND ADDITIONAL RAINFALL
AMOUNTS OF AROUND 2 INCHES ARE POSSIBLE IN THE WARNED AREA.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
LAT...LON 3333 9076 3328 9076 3331 9054 3321 8975
3274 9005 3267 9019 3266 9114 3272 9106
3277 9116 3297 9108 3298 9109 3291 9115
3290 9116 3290 9118 3307 9112 3315 9119
3313 9111 3327 9104 3327 9112 3337 9112
$$
CMEWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 4:20 AM CDT, 1 hour 26 minutes earlier.
Area forecast discussion, Aug 12, 4:20 AM CDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
420 AM CDT TUE AUG 12 2008
.DISCUSSION...
...FLOODING AND SEVERE THUNDERSTORMS POSSIBLE TODAY...
TODAY AND TONIGHT...SHORT WAVE CURRENTLY EXTENDS ACROSS ARKANSAS
INTO NORTHEAST TEXAS WITH A SURFACE LOW OVER NORTHEAST TEXAS. THE
WARM FRONT IS PUSHING NORTH ACROSS LOUISIANA AND SOUTHWEST
MISSISSIPPI AS THE LOW DEEPENS AND CONVECTION IS DEVELOPING ALONG
AND AHEAD OF THE FRONT. THE MODELS INDICATE THAT THE SURFACE LOW
WILL CONTINUE TO DEEPEN AND PUSH EAST AND WILL BE CENTERED OVER WEST
CENTRAL MISSISSIPPI BY NOON TODAY. AS THE LOW DEEPENS CONVECTION WILL
CONTINUE TO INCREASE ACROSS THE AREA...ESPECIALLY ALONG AND NORTH OF
THE WARM FRONT THAT WILL EXTEND ACROSS NORTHEAST LOUISIANA INTO
CENTRAL MISSISSIPPI. PRECIPITABLE WATER VALUES ARE CURRENTLY 2.3
INCHES PLUS ACROSS THE ARKLAMISS AND THAT WILL CONTINUE INTO THIS
EVENING.
FLASH FLOOD WATCH IS ALREADY IN AFFECT FOR MOST OF THE AREA...BUT
THE GREATEST POTENTIAL FOR FLASH FLOODING WILL BE ALONG AND NORTH OF
I-20 AND SOUTH OF HWY 82 CLOSER TO THE WARM FRONT TODAY WHERE
THUNDERSTORMS COULD CONTINUE TO TRAIN OVER THE SAME AREA. SEVERE
THUNDERSTORMS WILL ALSO BE A RISK THIS MORNING INTO THE AFTERNOON AS
MODELS INDICATE 40-50KTS OF 850MB FLOW OVER AREAS GENERALLY ALONG
AND SOUTH OF I-20. ALTHOUGH INSTABILITY WILL BE MARGINAL TODAY WITH
ML CAPES OF 400-1000 J/KG AND LAPSE RATES OF 5 TO 5.5 C/KM...STRONG
LOW LEVEL SHEAR AND LOW LCLS WILL BE ENOUGH FOR THE POSSIBILITY OF A
FEW TORNADOES OVER THE ABOVE MENTIONED AREAS. SEVERE PARAMETERS ALSO
INDICATE THIS...SO WILL KEEP SEVERE THUNDERSTORMS AND THE POSSIBILITY
OF TORNADOES IN THE HWO.
THE GFS/EURO DIVERGE A BIT THIS EVENING AND TONIGHT ON THE TIMING OF
THE LOW AND CONVECTION MOVING OUT OF THE AREA WITH THE EURO BEING A
LITTLE SLOWER. THE GFS HAS SHORT WAVE THROUGH THE AREA AND THE
SURFACE LOW CENTERED OVER ALABAMA BY MIDNIGHT...BUT THE TRAILING
COLD FRONT MAY CONTINUE TO KICK OFF A FEW SHOWERS OVER THE SOUTHERN
PORTIONS OF THE AREA UNTIL EVERYTHING SHIFTS SOUTH AND EAST OF THE
AREA BY THE VERY EARLY MORNING HOURS.
STUCK CLOSE TO GUIDANCE THROUGH THE PERIOD...BUT DID BUMP POPS UP TO
100 ACROSS THE ENTIRE AREA TODAY. STUCK WITH TEMP GUIDANCE THROUGH
THE PERIOD. /15/
WEDNESDAY AND BEYOND...A PERIOD OF DRIER WEATHER WILL COMMENCE
WEDNESDAY AND MAY LAST UNTIL THE WEEKEND AS SURFACE HIGH PRESSURE
BUILDS OVER THE AREA. WITH THE DRIER WEATHER WILL COME HOTTER
AFTERNOONS AND HIGH TEMPERATURES WILL GET BACK INTO THE LOW TO MID
90S. NORTHWEST FLOW ALOFT WILL SEND THE NEXT SIGNIFICANT SHORTWAVE
TROUGH OUR WAY THIS WEEKEND. MODELS DIFFER ON JUST HOW MUCH THIS
TROUGH WILL DIG WITH SOME SOLUTIONS INDICATING THE TROUGH WILL CUT
OFF BEFORE REACHING THE AREA THUS DELAYING EFFECTS ON OUR WEATHER.
RAIN CHANCES WILL INCREASE THIS WEEKEND IN ANY CASE...BUT THERE IS
POTENTIAL THAT MORE HEAVY RAIN COULD FALL OVER THE LOWER MS VALLEY
REGION IF THE TROUGH MANAGES TO DIG FAR ENOUGH SOUTH BEFORE SLOWING
DOWN. /EC/
&&
.AVIATION...MVFR TO IFR CONDITIONS WILL PREVAIL AT ALL SITES TODAY
AS SHOWERS AND THUNDERSTORMS SPREAD EAST ACROSS THE AREA. CONDITIONS
WILL IMPROVE FROM WEST TO EAST THIS EVENING INTO THE OVERNIGHT HOURS
AS THE LOW PRESSURE SYSTEM KICKING OFF THE CONVECTION PUSHES TO THE
EAST OF THE AREA. /15/
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...FLASH FLOOD WATCH THROUGH THIS EVENING FOR MSZ018-019-025>060.
LA...FLASH FLOOD WATCH THROUGH THIS EVENING FOR LAZ007>009-015-016-
023>026.
AR...FLASH FLOOD WATCH THROUGH THIS EVENING FOR ARZ074-075.
&&
EC/15Hazardous weather outlook, Aug 12, 5:43 AM CDT, 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 543 AM CDT TUE AUG 12 2008 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>054-059-060- 131045- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR- SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES- CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON- NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER- WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH- JEFFERSON-ADAMS- 543 AM CDT TUE AUG 12 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA AND MUCH OF MISSISSIPPI. .DAY ONE...TODAY AND TONIGHT A FLASH FLOOD WATCH HAS BEEN ISSUED FOR TODAY FOR AREAS ALONG AND NORTH OF A LINE FROM ACME TO NATCHEZ TO QUITMAN. HEAVY RAINFALL IS OCCURRING OVER THE WESTERN PORTIONS OF THE AREA AND THIS WILL CONTINUE TO SPREAD TO THE EAST TODAY AS A LOW PRESSURE SYSTEM STRENGTHENS OVER LOUISIANA AND MOVES EAST ALONG A FRONTAL BOUNDARY THAT WILL EXTEND GENERALLY ACROSS THE I-20 CORRIDOR. ISOLATED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS AND A FEW TORNADOES WILL ALSO DEVELOP TODAY. THE RISK FOR SEVERE WEATHER SHOULD BE GREATEST FROM LATE MORNING THROUGH AFTERNOON...THEN DECREASE THIS EVENING. A LOW PRESSURE SYSTEM CROSSING THE AREA TODAY WILL ENHANCE WIND SHEAR CREATING AN ENVIRONMENT FAVORABLE FOR SEVERE WEATHER. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE RISK FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE NEEDED TODAY. MSZ055>058-061>066-072>074-131045- SIMPSON-SMITH-JASPER-CLARKE-FRANKLIN MS-LINCOLN-LAWRENCE- JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST- 543 AM CDT TUE AUG 12 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH MISSISSIPPI. .DAY ONE...TODAY AND TONIGHT ISOLATED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS AND A FEW TORNADOES WILL DEVELOP TODAY. THE RISK FOR SEVERE WEATHER SHOULD BE GREATEST FROM LATE MORNING THROUGH AFTERNOON...THEN DECREASE THIS EVENING. A LOW PRESSURE SYSTEM CROSSING THE AREA TODAY WILL ENHANCE WIND SHEAR CREATING AN ENVIRONMENT FAVORABLE FOR SEVERE WEATHER. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE RISK FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE NEEDED TODAY. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. 15
In the hours before
Local storm report, Aug 12, 3:47 AM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
347 AM CDT TUE AUG 12 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0332 AM HEAVY RAIN YAZOO CITY 32.86N 90.41W
08/12/2008 E0.00 INCH YAZOO MS LAW ENFORCEMENT
STREET FLOODING REPORTED BY YAZOO CITY PD
&&
ECThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 3:41 AM CDT | Flash Flood Warning | JAN | Holmes, Humphreys, Issaquena, Sharkey, Washington, Yazoo | 2 hr |
| Aug 12, 11:37 AM CDT | Flash Flood Warning | JAN | Claiborne, Jefferson | 3 hr |
| Aug 12, 12:05 PM CDT | Tornado Warning | JAN | Kemper | 40 min |
| Aug 12, 12:57 PM CDT | Flash Flood Warning | JAN | Copiah, Lincoln | 3 hr |
| Aug 12, 12:59 PM CDT | Tornado Warning | JAN | Copiah, Jefferson, Lincoln | 46 min |
| Aug 12, 1:59 PM CDT | Severe Thunderstorm Warning | JAN | Lawrence, Lincoln | 46 min |
| Aug 12, 2:39 PM CDT | Severe Thunderstorm Warning | JAN | Jefferson Davis, Lawrence, Marion | 51 min |
| Aug 12, 2:47 PM CDT | Severe Thunderstorm Warning | JAN | Covington, Jefferson Davis, Lawrence | 43 min |
| Aug 12, 3:18 PM CDT | Severe Thunderstorm Warning | JAN | Covington, Forrest, Jefferson Davis, Jones, Lamar | 42 min |
| Aug 12, 3:38 PM CDT | Areal Flood Advisory | JAN | Covington, Jones | 101 min |
| Aug 12, 3:56 PM CDT | Severe Thunderstorm Warning | JAN | Forrest, Jones, Lamar | 49 min |
| Aug 12, 4:17 PM CDT | Tornado Warning | JAN | Jones | 13 min |
Nearby
Flash Flood Warnings in Mississippi, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.